Catastrophic antiphospholipid syndrome (CAPS) is a rare but serious complication of antiphospholipid syndrome (APS). It occurs in less than 1% of people with APS.
In people who develop CAPS, blood clots suddenly form throughout the body, resulting in multiple organ failure.
It's not clear what causes this, but 1 case in 5 occurs after an infection, trauma or surgery.
The initial symptoms can be wide-ranging, depending on which organs are involved.
Symptoms may include:
- loss of blood supply to the tips of your fingers or toes, causing them to go dark blue or black
- swollen ankles, feet or hands
- increasing breathlessness
- tummy (abdominal) pain
- blood in your urine
- fits (seizures)
The symptoms usually develop suddenly and rapidly get worse.
Dial 999 and ask for an ambulance immediately if you or someone you know has APS that suddenly gets worse.
Immediate admission to an intensive care unit (ICU) is required for people with CAPS so the body's functions can be supported.
High-dose anticoagulants are used to stop the blood clots getting bigger while they're slowly absorbed by the body.
But even with the best available treatment, an estimated 50% of people die as a result of the condition.